Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 172, NWS Dodge City, KS

June 15, 2017Barber County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 15, 2017, 7:02 PM CDT for Barber County, Kansas. It was in force for 43 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2017, 7:02 PM CDT (00:02 UTC)
Expired
Jun 15, 2017, 7:45 PM CDT
In force
43 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

County Barber County, KS

The radar

The Vance AFB radar (KVNX), 68 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 7:05 PM CDTTSTM WND DMGHardtner, KSTREE BRANCHES BROKEN.
Jun 15, 7:06 PM CDTHAIL 35 Ene Hardtner, KSACTUAL HAIL SIZE UNKNOWN. HAIL CREATED 1 FOOT DIAMETER HOLES IN PLASTIC SIDING. ALL WINDOWS SHATTERED AROUND HOUSE.
Jun 15, 7:15 PM CDTHAIL 42 N Kiowa, KSDELAYED REPORT FROM BROADCAST MEDIA PHOTO.
Jun 15, 7:17 PM CDTTSTM WND GST 59Medicine Lodge, KS
Jun 15, 7:20 PM CDTHAIL 2Kiowa, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.0 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1131 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1131 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
3078 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

863 
WUUS53 KDDC 160002
SVRDDC
KSC007-160045-
/O.NEW.KDDC.SV.W.0172.170616T0002Z-170616T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
702 PM CDT THU JUN 15 2017

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Barber County in south central Kansas...

* Until 745 PM CDT

* At 702 PM CDT, a severe thunderstorm was located 9 miles southwest
  of Medicine Lodge, moving northeast at 30 mph.

  HAZARD...Golf ball size hail and 70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Medicine Lodge, Kiowa, Lake Arrowhead, Hardtner, Sharon, Hazelton,
  Lake City, Sun City, Deerhead and Elm Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 9860 3716 9900 3744 9896 3744 9846
      3739 9846 3738 9835 3700 9835
TIME...MOT...LOC 0002Z 200DEG 24KT 3719 9870 

HAIL...1.75IN
WIND...70MPH
 
$$

TURNER
2 follow-up statements
136 
WWUS53 KDDC 160022
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
722 PM CDT THU JUN 15 2017

KSC007-160045-
/O.CON.KDDC.SV.W.0172.000000T0000Z-170616T0045Z/
Barber KS-
722 PM CDT THU JUN 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR EASTERN BARBER COUNTY...

At 720 PM CDT, a severe thunderstorm was located 5 miles southwest of
Sharon, or 5 miles southeast of Medicine Lodge, moving east at 35
mph.

HAZARD...Golf ball size hail and 70 mph wind gusts. 

SOURCE...Wind gusts of 60 mph have been recorded with this storm at 
         the Medicine Lodge Airport. Trained spotters have reported 
         hail to golfball size. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

Locations impacted include...
Medicine Lodge, Kiowa, Lake Arrowhead, Sharon, Hazelton and Elm
Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 9860 3714 9882 3744 9878 3744 9846
      3739 9846 3738 9835 3700 9835
TIME...MOT...LOC 0020Z 260DEG 29KT 3722 9852 

HAIL...1.75IN
WIND...70MPH
 
$$

TURNER
908 
WWUS53 KDDC 160036
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
736 PM CDT THU JUN 15 2017

KSC007-160045-
/O.EXP.KDDC.SV.W.0172.000000T0000Z-170616T0045Z/
Barber KS-
736 PM CDT THU JUN 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BARBER COUNTY WILL
EXPIRE AT 745 PM CDT...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Additional showers and thunderstorms will continue 
through 830 pm. Further severe weather is not expected. Therefore, 
the severe thunderstorm warning will be allowed to expire at 745 pm 
CDT. 

A severe thunderstorm watch remains in effect until 200 AM CDT for
south central Kansas.

LAT...LON 3700 9860 3714 9882 3744 9878 3744 9846
      3739 9846 3738 9835 3700 9835
TIME...MOT...LOC 0035Z 200DEG 24KT 3731 9848 

$$

TURNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 6:00 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 15, 6:00 PM CDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
600 PM CDT Thu Jun 15 2017

...Updated Aviation...

.SHORT TERM...(This evening through Friday)
Issued at 135 PM CDT Thu Jun 15 2017

Winds will be mostly zonal over Kansas through tomorrow with an
upper level ridge over northern Mexico and an upper level low
sliding eastward across central Canada. Towards the surface, an
area of low pressure is currently sitting somewhere across west
central Kansas with a cold front extending southward into portions
of western Kansas and a warm front extending eastward into
portions of central Kansas. Storms are progged to first form along
the warm front this afternoon with more development possible along
the cold front as it slowly treks eastward today. The atmosphere
will be very unstable this afternoon with ample CAPE and SHEAR.
That means that any storms that do form will be capable of
becoming severe with large hail and damaging winds being the main
concern. Any storms that do develop are expected to move out of
the CWA by midnight with decreasing cloudiness thereafter. The
frontal boundary mentioned earlier will retrograde back to the
east tomorrow and bifurcate the CWA tomorrow. There will be a
slight chance of storms along northern Kansas and I-70 corridor
late in the afternoon. Otherwise expect clear to partly cloudy
skies. As for temperatures, lows tonight look to range from around
60 degrees along the KS/CO border to upper 60s across south
central Kansas. Highs tomorrow look to soar into the upper 90s
with a few places possibly reaching the 100 degree mark.

.LONG TERM...(Friday night through Thursday)
Issued at 135 PM CDT Thu Jun 15 2017

The CWA looks to remain generally dry through the long term period
as an upper level ridge builds across the southwestern United
States. One exception to this will be Saturday as an upper level
shortwave slides through the Northern Plains and in turn push a
cold front through the area. A few thunderstorms may form across
northern Kansas and northern portions of the CWA. Otherwise, only
an increase in cloud cover will be present. Another exception will
be next Wednesday as models suggest another disturbance moving
through the area. As for temperatures, highs will reach into the
upper 90s to around 100 degrees Saturday then down into the 80s
Sunday behind the aforementioned front. Western Kansas then
rebounds into the 90s for the remainder of the long term period.
Lows will generally be in the 60s to low 70s with the exception of
Sunday night when lows will dip into the upper 50s to lower 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 600 PM CDT Thu Jun 15 2017

Scattered thunderstorms will persist for the next few hours this
evening, mainly south of HYS and east of DDC. Convection is
expected to grow upscale into a thunderstorm complex and exit into
central Kansas by 03z Fri. VFR/SKC expected at all airports
tonight, with VFR and light winds continuing on Friday. There is a
signal in the models for isolated thunderstorms near HYS again by
21z Friday, but expecting much less activity than was seen today.
Only included VCTS/CB in the HYS TAF Friday afternoon for now.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  97  69 100 /  10  10  10  10
GCK  65 101  65 102 /   0  10   0  10
EHA  62  99  65 101 /   0   0   0   0
LBL  66 100  67 104 /  10   0   0   0
HYS  66  97  68  97 /  20  30  10  10
P28  69  96  72 101 /  60  10  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Turner
Hazardous weather outlook, Jun 15, 4:31 AM CDT, 14 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
431 AM CDT Thu Jun 15 2017

KSZ030-031-043>046-061>066-074>081-084>090-160945-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
431 AM CDT Thu Jun 15 2017 /331 AM MDT Thu Jun 15 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A weak surface trough will be the focus for a few severe
thunderstorm to develop as early as mid afternoon, generally
along the K-96 corridor, and expanding east/southeast in the
evening.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Significant risk
* Thunderstorm wind damage: Elevated risk
* Flooding: Limited risk
* Lightning: Limited risk
* Excessive heat: Limited risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

The favored area for thunderstorm chances on Friday is through
the I-70 corridor (Wakeeney/Hays/LaCrosse areas). A cold front
will move into the area late Saturday.

Days 2-7 Hazards
----------------
* Friday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Saturday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Elevated risk

* Sunday
  No hazards.

* Monday
  No hazards.

* Tuesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Wednesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Jun 15, 6:33 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Dodge City KS
633 PM CDT THU JUN 15 2017

KSZ063-064-077-160030-
Gray KS-Finney KS-Hodgeman KS-
633 PM CDT THU JUN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FINNEY...WEST
CENTRAL HODGEMAN AND NORTHEASTERN GRAY COUNTIES UNTIL 730 PM CDT...

At 633 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Kalvesta, or 17 miles north of Cimarron, moving
southeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Kalvesta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3797 10058 3815 10051 3809 10015 3785 10026
TIME...MOT...LOC 2333Z 287DEG 27KT 3804 10046

TURNER
Local storm report, Jun 15, 6:37 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
637 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     HAIL             7 SSW RADIUM            38.08N 98.93W
06/15/2017  E1.00 INCH       PAWNEE             KS   PUBLIC

            MOSTLY NICKEL SIZED WITH A FEW QUARTERS.

&&

GT
Local storm report, Jun 15, 6:48 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
648 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             6 WSW AETNA             37.03N 99.06W
06/15/2017  E1.00 INCH       COMANCHE           KS   PUBLIC

&&

GT
Local storm report, Jun 15, 6:55 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
655 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             1 NE AETNA              37.09N 98.95W
06/15/2017  E1.75 INCH       BARBER             KS   PUBLIC

&&

GT
Local storm report, Jun 15, 6:58 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
658 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HAIL             2 S KALVESTA            38.03N 100.29W
06/15/2017  E0.88 INCH       FINNEY             KS   PUBLIC

&&

GT
Local storm report, Jun 15, 7:02 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
702 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HAIL             3 SSE SAINT JOHN        37.96N 98.73W
06/15/2017  E1.00 INCH       STAFFORD           KS   TRAINED SPOTTER

&&

GT

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:05 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford55 min
Jun 15, 7:14 PM CDTSpecial Weather StatementDDCEdwards, Finney, Ford, Gray, Hodgeman61 min
Jun 15, 7:56 PM CDTSpecial Weather StatementDDCPratt34 min
Jun 15, 8:01 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt23 min
Jun 15, 8:09 PM CDTSpecial Weather StatementDDCPratt51 min
Jun 15, 8:36 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt11 min
Jun 15, 9:34 PM CDTSpecial Weather StatementDDCStafford26 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.